Alert archive / Montana / High Wind Warnings in 2018

High Wind Warning 5, NWS Billings, MT

October 12, 2018

NWS Billings, MT issued this high wind warning at Oct 12, 2018, 9:37 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 12, 2018, 9:37 AM MDT (15:37 UTC)
Expired
Oct 12, 2018, 3:17 PM MDT
In force
6 hr
Issued by
NWS Billings, MT

The text

As transmitted.

467 
WWUS75 KBYZ 121537
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
937 AM MDT Fri Oct 12 2018

MTZ041-130000-
/O.NEW.KBYZ.HW.W.0005.181012T1537Z-181013T0000Z/
Northern Sweet Grass-
Including the city of Big Timber
937 AM MDT Fri Oct 12 2018

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING...

The National Weather Service in Billings has issued a High Wind
Warning...which is in effect until 6 PM MDT this evening. 

* TIMING...Through this afternoon.

* IMPACTS...Strong crosswinds along I-90 and US Highway 191 will
  make travel difficult.

* WINDS...Westerly winds gusting 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution until the winds subside.

A High Wind Warning means a hazardous high wind event is expected
or occurring. Wind gusts of 58 mph or more can lead to property 
damage.

&&

$$

http://weather.gov/Billings
1 follow-up statement
393 
WWUS75 KBYZ 122117
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
317 PM MDT Fri Oct 12 2018

MTZ041-122230-
/O.CAN.KBYZ.HW.W.0005.000000T0000Z-181013T0000Z/
Northern Sweet Grass-
Including the city of Big Timber
317 PM MDT Fri Oct 12 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Billings has cancelled the High
Wind Warning. 

Westerly wind gusts of 40 to 50 mph will remain possible through 
the afternoon, decreasing into the evening.

$$

http://weather.gov/Billings

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Oct 12, 2:49 AM MDT, 6 hours 48 minutes earlier.

Area forecast discussion, Oct 12, 2:49 AM MDT, 6 hours 48 minutes before
Area Forecast Discussion
National Weather Service Billings MT
249 AM MDT Fri Oct 12 2018

.SHORT TERM...valid for Tdy and Sat...

Clear skies and recent moisture is yielding areas of fog across
the region this morning but a general downslope flow is developing
in response to falling surface pressures in northern Montana.
Billings had the fog around midnight but the winds became
southwest which pushed it northeastward. Suspect by morning the
fog will be mainly from Hysham over to Baker and that fog will
dissipate by 0900. For the rest of the day winds will increase
through the morning as the disturbance driving the falling
pressures moves southeastward through Alberta. Many areas will the
warmest temperatures since the 1st of the month with most of the
lower elevations reaching the 60s.

As the energy moves across Saskatchewan this evening it pulls a
cold front into northern Montana with it passing southward through
the state by midnight. Shower activity will reappear with the
frontal passage and linger into Saturday morning as 700-500mb
lapse rates remain steep under the colder air aloft. Favored areas
will be locations where upslope and orographic flow can enhance
lift so the foothills could see a couple of inches of snow but
models show relatively quick drying over the plains. Will be a
cold day with temperatures limited to the upper 30s to near 40s.
Do not expect fog Saturday night since the precipitation will have
been relatively light and ended early enough in the day on
Saturday to permit some drying. borsum

.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...

Dry and warmer through the extended forecast period, as upper
level ridge shift eastward toward the region.

Early week clipper system, previously progged to cross the region
now appears to stay well east of the CWA with latest model runs.
Otherwise, ridging over the pacific coast will shift eastward
modifying the flow aloft to more shallow northwesterly flow.
Models vary on how far east the ridge pushes, with ECMWF bringing
Montana under the ridge by Wednesday evening, while GFS appears to
just nose into the region. Either way, at this time, all precip
potential appears to stay well away from our area.

As for temperatures, expect high
temps to generally trend upward through at least Thursday, with
above seasonal average temps on tape from Tuesday onward. Expect
upper 30s and 40s again Sunday behind the cold front, but temps
will be about 10 to 15 degrees warmer Monday across the region.
Temps continue to trend upward through Thursday, with some
guidance indicating potential for temps into the 70s by the
middle to latter half of the week as heights build aloft. Low
temps in the 30s are expected most nights/mornings.

AAG

&&

.AVIATION...

Patchy fog will occur across the area into this morning, with
VLIFR conditions possible in some areas. KMLS is currently seeing
1/4SM VIS and 200FT CIGS. KBHK is also seeing 200FT CIGS, but VIS
is just beginning to drop.

Surface winds will become gusty from the W by early afternoon today.
Winds at KLVM could gust as high as 40 kt. VFR will prevail on
today. AAG

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sat     Sun     Mon     Tue     Wed     Thu
-------------------------------------------------------
BIL 060 035/040 025/040 025/052 033/060 037/064 040/065
    0/N 44/W    11/B    00/U    00/U    00/U    00/U
LVM 060 032/037 021/038 021/052 030/059 034/063 035/064
    0/N 56/W    21/B    00/U    00/U    00/U    00/U
HDN 061 035/040 025/038 022/053 032/060 034/064 035/065
    0/B 44/W    11/B    00/U    00/U    01/U    00/U
MLS 059 035/038 023/037 023/053 033/057 036/063 037/064
    0/B 11/N    11/U    00/B    11/U    00/U    00/U
4BQ 058 034/039 022/036 021/052 033/057 036/064 037/065
    0/B 12/W    11/U    00/U    11/B    01/U    00/U
BHK 056 033/035 020/035 019/050 030/053 033/061 035/062
    0/B 11/N    10/U    00/B    11/U    00/U    00/U
SHR 059 035/036 023/033 016/050 029/056 031/062 033/063
    0/U 46/W    21/B    00/U    00/U    01/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Oct 12, 4:20 AM MDT, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
420 AM MDT Fri Oct 12 2018

MTZ041-064>066-131030-
Northern Sweet Grass-Paradise Valley-Livingston Area-
Beartooth Foothills-
420 AM MDT Fri Oct 12 2018

This Hazardous Weather Outlook is for portions of south central
Montana.

* WHAT... Strong crosswinds 40 to 50 mph.

* WHERE...Affecting portions of I-90 from Livingston to Big Timber,
  and along the Absaroka foothills near Nye.

* WHEN...Winds will steadily increase this morning and peak during
  the afternoon. Winds will taper off during the late afternoon and
  evening hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those traveling in high profile vehicles may find travel to be
hazardous at times due to strong crosswinds and should consider
alternate routes or timing for their travel.

&&

In the hours before

Special weather statement, Oct 12, 8:20 AM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Billings MT
820 AM MDT FRI OCT 12 2018

MTZ032-121615-
Custer-
820 AM MDT FRI OCT 12 2018

...DENSE FOG WILL AFFECT CENTRAL CUSTER COUNTY THROUGH MID MORNING...

Areas of fog along the Yellowstone River and Tongue River Valleys in
Custer County should gradually diminish through the morning. Fog
could be dense with visibility below a quarter mile at times,
especially in the Miles City area. Temperatures are below freezing
in the area and some exposed and elevated road surfaces such as
bridges and overpasses could be slick.

Locations impacted include...
Miles City, Twelve Mile Dam, Locate, Garland, Moon Creek Ranch,
Matthews Recreation Area, Strawberry Hill Recreation Area, Mizpah and
Knowlton.

LAT...LON 4675 10562 4674 10557 4666 10558 4666 10550
      4660 10549 4660 10545 4657 10544 4657 10524
      4654 10524 4654 10512 4638 10490 4614 10489
      4612 10494 4618 10569 4584 10619 4599 10620
      4636 10609 4680 10562
TIME...MOT...LOC 1418Z 240DEG 48KT 4682 10432

Palmquist

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 3:26 AM MDTSpecial Weather StatementBYZCuster4 hr
Oct 12, 8:20 AM MDTSpecial Weather StatementBYZCuster115 min
Oct 12, 2:36 PM MDTWinter Weather AdvisoryBYZCarbon, Park, Stillwater, Sweet Grass30 hr

Nearby

High Wind Warnings in Montana, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.